This site is intended for healthcare professionals

Go to /sign-in page

You can view 5 more pages before signing in

Nitrofurantoin induced agranulocytosis

Last reviewed dd mmm yyyy. Last edited dd mmm yyyy

Authoring team

Nitrofurantoin induced agranulocytosis

Idiosyncratic drug-induced agranulocytosis is a rare life-threatening adverse reaction characterised by an absolute neutrophil count <500 cells/muL of blood

A review noted (1):

  • with respect to cases of agranulocytosis associated with use of nitrofurantoin
    • agranulocytosis seemed to occur independently of renal function, but creatinine clearance <60 mL/min would be a risk factor
  • monitoring the total WBC, granulocyte count, and renal function may prevent agranulocytosis in patients treated with nitrofurantoin

A more recent review notes (2):

  • agranulocytosis is described as a possible adverse effect with unknown frequency in the summary of product characteristics of nitrofurantoin, but few cases worldwide have been reported

According to worldwide adverse drug reaction data, approximately 0.0004% of nitrofurantoin treatments have resulted in hematologic reactions (3).

Reference:


Related pages

Create an account to add page annotations

Annotations allow you to add information to this page that would be handy to have on hand during a consultation. E.g. a website or number. This information will always show when you visit this page.